Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 105, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 22, 2021, 6:27 PM CDT for Brown County, Spink County, South Dakota. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2021, 6:27 PM CDT (23:27 UTC)
- Expired
- Aug 22, 2021, 7:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Brown County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 25 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 6:36 PM CDT | HAIL 2.75 | 3 Ese Mansfield, SD | LARGEST STONE FOUND, MANY SMALLER STONES TOO TIME ESTIMATED WITH RADAR DATA. |
| Aug 22, 6:40 PM CDT | HAIL 2 | 3 Ese Mansfield, SD | MANY 1-1.5 INCH DIAMETER HAIL WITH THE LARGEST STONES 2-2.25 INCH DIAMETER. |
| Aug 22, 6:48 PM CDT | HAIL 1 | 7 Nnw Brentford, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 3:36 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.5 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1388 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
252
WUUS53 KABR 222327
SVRABR
SDC013-115-230015-
/O.NEW.KABR.SV.W.0105.210822T2327Z-210823T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
627 PM CDT Sun Aug 22 2021
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southeastern Brown County in northeastern South Dakota...
Northern Spink County in northeastern South Dakota...
* Until 715 PM CDT.
* At 627 PM CDT, a severe thunderstorm was located over Mansfield, or
18 miles south of Aberdeen, moving east at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Stratford, Verdon and Ferney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4515 9865 4523 9867 4543 9808 4518 9803
TIME...MOT...LOC 2327Z 252DEG 32KT 4521 9858
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Lueck2 follow-up statements
538
WWUS53 KABR 222343
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
643 PM CDT Sun Aug 22 2021
SDC013-115-230015-
/O.CON.KABR.SV.W.0105.000000T0000Z-210823T0015Z/
Brown SD-Spink SD-
643 PM CDT Sun Aug 22 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN BROWN AND NORTHEASTERN SPINK COUNTIES...
At 642 PM CDT, a severe thunderstorm was located near Stratford, or
15 miles south of Aberdeen, moving east at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Stratford, Verdon and Ferney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4517 9849 4528 9850 4543 9808 4518 9803
TIME...MOT...LOC 2342Z 252DEG 32KT 4525 9839
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Lueck887
WWUS53 KABR 230001
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
701 PM CDT Sun Aug 22 2021
SDC013-115-230015-
/O.CON.KABR.SV.W.0105.000000T0000Z-210823T0015Z/
Brown SD-Spink SD-
701 PM CDT Sun Aug 22 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN BROWN AND NORTHEASTERN SPINK COUNTIES...
At 659 PM CDT, a severe thunderstorm was located near Verdon, or 14
miles south of Groton, moving east at 35 mph.
HAZARD...Tennis ball size hail and 70 mph wind gusts.
SOURCE...Trained weather spotters. At 640 PM, tennis ball sized hail
was reported about 5 miles north of Mellette.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Verdon and Ferney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4519 9838 4527 9836 4535 9806 4518 9803
TIME...MOT...LOC 2359Z 257DEG 30KT 4525 9820
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
LueckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:03 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Aug 22, 3:03 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 303 PM CDT Sun Aug 22 2021 .SHORT TERM...(This Evening through Monday Night) Issued at 303 PM CDT Sun Aug 22 2021 One area of convection was leaving the eastern part of the region this afternoon with the next area yet to develop in central sd. Dryline/surface trough in central sd will be the focus of scattered thunderstorm development yet this afternoon. Satellite was beginning to the show towering cu along this dryline. A narrow ribbon of higher moisture and subsequent better instability was forming in advance of this dry line as it moves east. The surface and ll winds were strong this afternoon with good deep layer shear of over 50 knots. With cooling aloft and mid level lapse rates of up to 8C, scattered thunderstorms are expected to develop and move east across the cwa into the late evening. Some severe storms are expected with large hail and damaging winds. With lower lcls in the slightly cooler air along with good 0-1km winds, a tornado will be possible. Otherwise, this will move quickly east by midnight with clear skies and winds going light tonight. With the light winds, clearing skies, and recent and expected rainfall, patchy to areas of fog are expected to form across the eastern cwa. On Monday, the winds will turn southeast and increase through the day as the next short wave trough comes in from the west. Good waa in advance of this trough will bring back chances of showers and storms to the region Monday night. Monday will be mostly sunny with highs ranging from the mid 80s northeast cwa to the mid 90s southwest. .LONG TERM...(Tuesday through Sunday) Issued at 303 PM CDT Sun Aug 22 2021 Tuesday will likely start off with some leftover pcpn in portions of our eastern zones as a sfc low and upper s/w energy move eastward exiting the forecast area. Weak ridging aloft and sfc high pressure briefly build in late Tuesday into Wednesday. Temperatures are expected to be above normal to start off the period on Tuesday with daytime readings in the 80s to low 90s. We look to cool off behind a departing front on Wednesday with temps closer to average if not just shy of late August norms. The remainder of the forecast that takes us through the end of the upcoming weekend remains relatively unchanged from previous forecast packages. The weather pattern will remain a fairly active one with rounds of pcpn chances sprinkled throughout each day. Successive s/w's of energy aloft in the southwest oriented flow pattern combined with sfc frontal boundaries and/or fropas will lead to maintaining PoPs Thursday through Sunday. Though it remains to be clear this far out if any of these chances will bring any meaningful rainfall to most areas of the CWA. Temperature trends through the end of the week will have readings holding close to if not just a bit below normal for this time of year. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1254 PM CDT Sun Aug 22 2021 Terminals KABR,KATY,KPIR,KMBG Showers and storms are expected to affect the ABR and ATY airports at or in the vicinity early this afternoon before more showers and storms develop later this afternoon and evening. This second round of showers/storms could again affect ABR and ATY as the responsible upper level lift and surface trough moves/pushes east. Otherwise, gusty winds from the south southwest at 15 to 30 knots will become west northwest into the early evening and then become light tonight. With the recent rainfall, light winds, and clear skies tonight expect some MVFR fog to form at both ABR and ATY with possible lower IFR vsbys at times. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Mohr LONG TERM...Vipond AVIATION...Mohr
Hazardous weather outlook, Aug 22, 3:37 AM CDT, 14 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 337 AM CDT Sun Aug 22 2021 MNZ039-046-SDZ004>011-016>023-037-051-230845- Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin- Deuel-Hand-Buffalo- 337 AM CDT Sun Aug 22 2021 This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Showers and thunderstorms will move through the region today. Some of these may be strong to severe. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003-015-033>036-045-048-230845- Corson-Dewey-Stanley-Sully-Hughes-Hyde-Jones-Lyman- 337 AM CDT Sun Aug 22 2021 /237 AM MDT Sun Aug 22 2021/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. Showers and thunderstorms will move through the region today. Some of these may be strong to severe. As winds increase, areas that do not receive wetting rains in the thunderstorms will see fire danger rise to very high this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 22, 5:50 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
550 PM CDT Sun Aug 22 2021
SDZ006-010-222315-
Brown SD-Edmunds SD-
550 PM CDT Sun Aug 22 2021
...A strong thunderstorm will impact portions of southeastern Edmunds
and southwestern Brown Counties through 615 PM CDT...
At 550 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of North Scatterwood Lake, or 12 miles southeast of
Ipswich, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
North Scatterwood Lake around 600 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central and northeastern South Dakota.
&&
LAT...LON 4527 9853 4524 9874 4525 9897 4529 9899
4547 9864
TIME...MOT...LOC 2250Z 248DEG 32KT 4528 9890
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
LueckLocal storm report, Aug 22, 5:51 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
551 PM CDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG RICHMOND LAKE REC AREA 45.54N 98.61W
08/22/2021 BROWN SD EMERGENCY MNGR
LEANING POWER POLLS, LARGE BRANCHES DOWN.
&&
NWSLocal storm report, Aug 22, 5:53 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
553 PM CDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 4 E CRAVENS CORNER 45.45N 98.84W
08/22/2021 E1.00 INCH EDMUNDS SD PUBLIC
&&
NWSLocal storm report, Aug 22, 5:56 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
556 PM CDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TSTM WND GST 3 N ABERDEEN 45.51N 98.48W
08/22/2021 M79 MPH BROWN SD EMERGENCY MNGR
&&
NWSLocal storm report, Aug 22, 6:01 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
601 PM CDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HAIL COLUMBIA 45.61N 98.31W
08/22/2021 M0.88 INCH BROWN SD EMERGENCY MNGR
&&
RVLocal storm report, Aug 22, 6:05 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
605 PM CDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG COLUMBIA 45.62N 98.31W
08/22/2021 BROWN SD EMERGENCY MNGR
6 TO 7 INCH BRANCHES DOWNED.
&&
NWSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:02 AM CDT | Special Weather Statement | ABR | Jones | 43 min |
| Aug 22, 3:40 PM CDT | Special Weather Statement | ABR | Deuel | 20 min |
| Aug 22, 4:19 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter | 41 min |
| Aug 22, 4:33 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 42 min |
| Aug 22, 5:03 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 13 min |
| Aug 22, 5:21 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds | 39 min |
| Aug 22, 5:25 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 37 min |
| Aug 22, 5:40 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 50 min |
| Aug 22, 5:50 PM CDT | Special Weather Statement | ABR | Edmunds | 25 min |
| Aug 22, 6:11 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 49 min |
| Aug 22, 6:14 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall | 46 min |
| Aug 22, 6:54 PM CDT | Tornado Warning | ABR | Spink | 15 min |
| Aug 22, 6:57 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall, Roberts | 24 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.